Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 33, NWS Louisville, KY

March 23, 2011Orange County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Mar 23, 2011, 1:56 PM EDT for Orange County, Washington County, Indiana. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 1:56 PM EDT (17:56 UTC)
Expired
Mar 23, 2011, 2:30 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 2:01 PM EDTHAIL 0.7Orleans, IN
Mar 23, 2:19 PM EDTHAIL 14 N Paoli, INOFFICERS REPORTED HAIL FROM DIME TO QUARTER SIZE.
Mar 23, 2:22 PM EDTTSTM WND DMG1 Sw Paoli, INA TREE WAS BLOWN DOWN ON 175 W SOUTHWEST OF PAOLI.
Mar 23, 2:27 PM EDTHAIL 0.52 E Orleans, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 1:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS53 KLMK 231756
SVRLMK
INC117-175-231830-
/O.NEW.KLMK.SV.W.0033.110323T1756Z-110323T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
156 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 230 PM EDT

* AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF ROLAND...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  PAOLI...
  HINDOSTAN AND BONDS...
  ORANGEVILLE AND BRAXTONS SIDING...
  ORLEANS AND SYRIA...
  LEIPSIC AND CLAYSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE QUICKLY TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3878 8619 3852 8616 3852 8670 3868 8670
      3869 8669 3869 8633 3873 8633 3877 8629
      3879 8620
TIME...MOT...LOC 1755Z 265DEG 52KT 3863 8671
WIND...HAIL 60MPH 1.00IN

$$

EER
1 follow-up statement
032 
WWUS53 KLMK 231807
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
207 PM EDT WED MAR 23 2011

INC117-175-231830-
/O.CON.KLMK.SV.W.0033.000000T0000Z-110323T1830Z/
WASHINGTON IN-ORANGE IN-
207 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN ORANGE AND NORTHWESTERN WASHINGTON COUNTIES...

AT 200 PM EDT...A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL 
JUST WEST OF ORLEANS...IN NORTHERN ORANGE COUNTY. THIS STORM WAS 
LOCATED NEAR ROLAND...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  PAOLI...
  ORLEANS AND SYRIA...
  LEIPSIC AND CLAYSVILLE...
  CAMPBELLSBURG AND SALTILLO...
  MCKINLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3878 8619 3852 8616 3852 8670 3868 8670
      3869 8669 3869 8633 3873 8633 3877 8629
      3879 8620
TIME...MOT...LOC 1805Z 265DEG 52KT 3864 8652
WIND...HAIL 60MPH 1.00IN

$$

JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:39 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 23, 12:39 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1239 PM EDT WED MAR 23 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

TODAY...

...SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING...

A SURFACE LOW CURRENTLY OVER SOUTH CENTRAL IOWA WILL SCOOT EAST
SOUTHEAST THROUGH IL/IN/OH THROUGH THIS EVENING. SOUTHERN INDIANA
AND CENTRAL KENTUCKY WILL BE SOLIDLY IN THE WARM SECTOR OF THIS LOW
ALL DAY WITH STEADY SOUTHWESTERLY FLOW ADVECTING MID 50S TD/S INTO
THE REGION BY THIS AFTERNOON. VERY STEEP MID LEVEL LAPSE RATES WILL
OVERSPREAD UNSTABLE BOUNDARY LAYER THIS AFTERNOON COMBINED WITH
120-140 KNOT UPPER LEVEL JET NOSING INTO THE REGION. COLD FRONT WILL
APPROACH THE REGION EARLY THIS AFTERNOON...WITH A MIDWEST VERSION OF
A DRYLINE ACROSS OUR WESTERN CWA BORDER. THIS WILL SET THE STAGE FOR
STRONG TO SEVERE STORMS TO DEVELOP ACROSS MUCH OF SOUTHERN INDIANA
AND CENTRAL KENTUCKY...WITH AREAS EAST OF THE I-65 CORRIDOR SEEING
THE BEST COVERAGE AND STRONGEST STORMS. ALTHOUGH THERE WILL NOT BE
MUCH OF A DIRECTIONAL SHEAR COMPONENT...SPEED SHEAR WILL BE QUITE
IMPRESSIVE...FAVORABLE ENOUGH FOR SPLITTING UPDRAFTS AND SUPERCELLS.
FORECAST SOUNDINGS ARE VERY FAVORABLE FOR LARGE HAIL AS VERY STEEP
MID LEVEL LAPSE RATES COMBINE WITH VERY LOW WET BULB ZERO HEIGHTS
AROUND 7 K FEET. ADD A ROTATING UPDRAFT TO THE MIX AND LARGE TO VERY
LARGE HAIL SEEMS POSSIBLE WITH THE MOST ORGANIZED STORMS. ALSO OF
CONCERN...SOUNDINGS OFFER A DAMAGING WIND THREAT WITH DRY MID AND
LOWER LEVELS COMBINED WITH STORM MOTION AROUND 40 TO 45 KNOTS. THE
STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK FOR PORTIONS OF
CENTRAL AND EASTERN KENTUCKY TO ACCOUNT FOR THE UNUSUALLY LARGE HAIL
THREAT...COMBINED WITH THE DAMAGING WIND THREAT. A SLIGHT RISK
EXTENDS FURTHER WEST...ENCOMPASSING ALL OF OUR CWA. AN ISOLATED
TORNADO OR TWO CANNOT BE RULED OUT...HOWEVER MORE BACKED SURFACE
WINDS WOULD BE NEEDED FOR A GREATER TORNADO THREAT.

...TIMING AND LOCATION...

TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT IS STILL A BIT
TRICKY AS ENVIRONMENT LOOKS TO STAY CAPPED THROUGH EARLY AFTERNOON.
LOADED GUN APPEARANCE TO SOUNDINGS SUGGEST THAT ONCE ORGANIZED
CONVECTION IS ABLE TO FIRE CAP IS ERODED...IT WILL GO QUICKLY. IN
THE MEANTIME...ISOLATED TO SCATTERED ELEVATED CONVECTION SHOULD BE
ONGOING THROUGH MUCH OF THE MORNING AND EARLY AFTERNOON. LOOK FOR
STRONGER STORMS TO DEVELOP AFTER 2 PM EDT ALONG A LINE FROM
FRANKFORT SOUTHWESTWARD TO BOWLING GREEN...MOVING QUICKLY EAST
SOUTHEAST BY LATE AFTERNOON AND EVENING. THIS SOLUTION IS SUGGESTED
BY THE LOCAL WRF AT OUR OFFICE IN GENERAL AGREEMENT WITH THE 00Z SPC
WRF.

THE OVERALL LACK OF MOISTURE COMBINED WITH SOME OF THE HIGH RES
MODEL OUTPUT SUGGESTS THAT MORE DISCRETE CELLS WILL INITIALLY FORM
WITH BETTER COVERAGE DEVELOPING EAST OF THE I 75 CORRIDOR IN THE
EVENING. THIS WOULD ONLY WARRANT SCATTERED POPS ACROSS OUR EASTERN
CWA. HOWEVER GIVEN THE THREAT FOR MAGNITUDE OF HAIL AND WIND...HAVE
POPS IN THE LIKELY RANGE TO INCREASE AWARENESS AS IMPACT COULD BE
HIGH. THIS ALSO MATCHES WITH SURROUNDING OFFICES.

TEMPERATURES SHOULD WARM INTO THE LOW TO MID 70S TODAY AHEAD OF THE
COLD FRONT...WITH STEADY SOUTHWESTERLY WINDS BETWEEN 15 AND 20
MPH...GUSTING TO AROUND 30 MPH AT TIMES.

TONIGHT...

STRONG COLD FRONT WILL BE QUICKLY MAKING ITS WAY THROUGH THE REGION
EARLY TONIGHT WITH MUCH COLDER AIRMASS QUICKLY LURKING BEHIND.
EXPECT STEADY NORTHWESTERLY WINDS TO QUICKLY ADVECT MID 30S
TEMPERATURES INTO SOUTHERN INDIANA BY THURSDAY MORNING...WITH LOWER
40S EXPECTED ACROSS CENTRAL KENTUCKY. ENOUGH LOW LEVEL MOISTURE
LOOKS TO REMAIN FOR ISOLATED TO SCATTERED SPRINKLES OR RAIN SHOWERS
MAINLY ALONG AND NORTH OF THE I 64 CORRIDOR.

.LONG TERM (THURSDAY - TUESDAY)...

THURSDAY THROUGH FRIDAY NIGHT...

WILL FOLLOW THE PREVIOUS FORECASTER AND CONTINUE WITH THE
BELOW-GUIDANCE FORECAST FOR TEMPERATURES TO FINISH OUT THE WORK
WEEK. WITH THE EXITING SYSTEM THURSDAY MORNING...WE MAY SEE A FEW
LINGERING SHOWERS OVER THE FAR ERN CWA/BLUEGRASS REGION OF KY. IT
WOULD BE A VERY LIGHT MIX OF RA/SN BUT MOST IF NOT ALL PRECIP WILL
BE EAST OF OUR AREA BY MID MORNING. A COLD NORTHWEST FLOW WILL
REPLACE THE WARM WEATHER WE HAVE HAD LATELY...AS CANADIAN HIGH
PRESSURE SETTLES IN FOR THURSDAY AFTERNOON THRU FRIDAY MORNING. WITH
LINGERING CLOUDS AND COLD AIR ADVECTION...WILL TREND TOWARD THE
COLDER MET GUIDANCE WITH THURSDAY HIGHS IN THE 40S EVERYWHERE EXCEPT
THE FAR SOUTHWEST MAY ACTUALLY REACH 50. FRIDAY MORNING TEMPS WILL
BE A CHILLY SHOCK...WITH TEMPS RADIATING OUT INTO THE UPPER 20S NE
TO THE LOW 30S SW. BRR. WOULD NOT BE SURPRISED TO SEE A FEW
SHELTERED AREAS SEE PATCHY FROST FORM. FRIDAY SHOULD BE A FEW
DEGREES WARMER THAN THURSDAY GIVEN THAT MOST OF THE DAY WILL BE
MOSTLY SUNNY BUT TEMPS WILL STILL STAY CLOSER TO COOLER MET
GUIDANCE. LOOK FOR FRIDAY AFTERNOON HIGHS IN THE UPPER 40S NE TO THE
MID 50S S. THE NEXT LOW PRESSURE SYSTEM WILL BE ORGANIZING OVER THE
SRN PLAINS...WITH ITS WARM FRONT PUSHING TOWARDS OUR AREA FRIDAY
AFTERNOON. CLOUDS WILL EVENTUALLY BE ON THE INCREASE...AND
OVERRUNNING LIGHT RAIN WILL BE POSSIBLE OVER THE FAR WRN/SWRN CWA
LATE FRIDAY AFTERNOON...SPREADING EASTWARD FRIDAY NIGHT. FRIDAY
NIGHT LOWS SHOULD OCCUR EARLY...WITH TEMPS SLOWLY RISING TOWARD
MORNING AS THE WARM FRONT APPROACHES. IT WILL STILL BE QUITE COOL
WITH LOWS IN THE 30S MOST PLACES...EXCEPT THE SOUTH WHERE THE MID
40S COULD BE ATTAINED IF THE WARM FRONT IS CLOSE ENOUGH. IF
ISENTROPIC LIFT IS STRONG ENOUGH TO YIELD LIGHT RAIN OVER NORTHERN
SECTIONS OF THE CWA FRIDAY NIGHT...IT IS POSSIBLE THERE COULD BE A
LIGHT RASN MIX BEFORE CHANGING ALL OVER TO LIGHT RAIN. NOT QUITE
CONFIDENT IN THIS THOUGH SO WILL LEAVE OUT FOR NOW.

SATURDAY-SUNDAY...

THE WEEKEND WILL BE MARKED BY THE LOW PRESSURE SYSTEM...AND TEMPS
WILL BE DETERMINED BY THE WARM FRONTAL LOCATION. THE LOW PRESSURE
SYSTEM SHOULD TRANSLATE EASTWARD...MOVING ACROSS TN BY
SUNDAY...PLACING OUR FAR SRN AREA PERHAPS JUST SOUTH OF THE WARM
FRONT...AND ALL OTHER AREAS ON THE COOL SIDE. WILL TREND THE FAR SRN
1-2 TIERS OF COUNTIES WARMER THROUGH THE WEEKEND AND ALL OTHER AREAS
COOLER THAN GUIDANCE. GENERALLY HAVE UPPER 40S TO LOW 50S MOST
PLACES...AND THE FAR SOUTH AROUND 60 FOR HIGHS BOTH DAYS. PRECIP IS
TRICKY TOO BUT THE SOUTHERN CWA SHOULD SEE THE BEST CHC OF PRECIP
CLOSER TO THE LOW TRACK. TRENDED POPS DOWN OVER THE NORTH SATURDAY
INTO SUNDAY...ENDING POPS FROM WEST TO EAST LATE SUNDAY EVENING.
COULD GET A FEW STORMS TO WORK INTO THE SRN HALF OF THE CWA EITHER
FROM STORMS ROOTED IN THE WARM SECTOR/BL...OR FROM ELEVATED
INSTABILITY NORTH OF THE WARM FRONT. THINK THE GFS IS REALLY
OVERDOING THE QPF WITH THIS SYSTEM...AND THERE IS POTENTIAL THAT OUR
FAR NORTHERN CWA COULD SEE LITTLE TO EVEN NO PRECIP FROM THIS SYSTEM
IF IT CONTINUES TO TRACK FURTHER SOUTH. FOR NOW HAVE LOW CHC POPS N
TO HIGH CHC SOUTH THROUGHOUT THE WEEKEND.

NO CHANGES MADE TO MONDAY-TUESDAY. PREV DISCUSSION BELOW.

FOR MONDAY-TUESDAY...BOTH THE 22/12Z GFS AND EURO SOLUTIONS CONTINUE
TO SHOW A DEEP 500HPA GYRE OFF THE SE CANADA COAST ON MONDAY.  BOTH
THE MODELS SHOW A RATHER DECENT LOOKING MID-LEVEL WAVE COMING OUT OF
THE SOUTHERN PLAINS WHICH WILL INDUCE CYCLOGENESIS OVER EASTERN
TEXAS MONDAY AFTERNOON.  THIS LOW WILL MOVE THROUGH THE SOUTHEASTERN
U.S. AND BRING ANOTHER ROUND OF PRECIPITATION TO THE REGION MONDAY
NIGHT AND TUESDAY.  THE COMPLICATING ISSUE HERE IS THAT THIS LOW
WILL BE MOVING ALONG THE EDGE OF THE POLAR FRONTAL BOUNDARY AND SOME
LOW-LEVEL COLD AIR WILL BE IN PLACE EARLY TUESDAY MORNING.  IT IS
CERTAINLY POSSIBLE BASED ON THE CURRENT 22/12Z GFS AND EURO RAW DATA
THAT WE COULD A WINTRY MIX OF RAIN/SNOW VERY LATE MONDAY NIGHT AND
TUESDAY MORNING.  HOWEVER...AS WE MENTIONED ABOVE...THE 2M RAW TEMPS
HAVE GENERALLY BEEN TOO COLD OVER THE LAST FEW WEEKS COMPARED TO THE
VERIFICATION.  FOR NOW...BASED ON THE CURRENT MODEL TRENDS...HAVE
LOWERED TEMPS A BIT TUESDAY MORNING WITH TEMPERATURES CLOSE TO
FREEZING WITH A MIX OF RAIN/SNOW.  BOUNDARY LAYER TEMPS WILL RECOVER
AND WARM ON TUESDAY RESULTING A CHANGE OVER TO RAIN AS TEMPS WARM
BACK UP INTO THE MID-UPPER 40S.  IT SHOULD BE NOTED THAT A FURTHER
SOUTH SOLUTION COULD RESULT IN MORE WINTERY WEATHER.  THIS WILL BE
SOMETHING TO KEEP AN EYE ON OVER THE COMING WEEK.

&&

.AVIATION (18Z TAF ISSUANCE)...

AT 16Z A SURFACE LOW WAS CENTERED JUST NORTH OF INDIANAPOLIS WITH A
COLD FRONT REACHING SOUTHWEST TO DALLAS. THE CU FIELD IS NOW WELL
ESTABLISHED AND SCATTERED THUNDERSTORMS ARE EXPECTED TO SPROUT THIS
AFTERNOON...WITH THE MOST COVERAGE DURING THE MIDDLE AND LATE
AFTERNOON HOURS. STORMS WILL BEGIN TO DIMINISH WITH THE SETTING OF
THE SUN THIS EVENING AND BE SWEPT OUT OF THE AREA COMPLETELY BY THE
COLD FRONT. LOW CLOUDS ARE EXPECTED TO SURGE IN BEHIND THE FRONT AND
CONTINUE INTO THURSDAY MORNING...AND MAY BE ON THE HIGH END OF MFVR.

SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON WITH A FEW GUSTS TO
30KT POSSIBLE. THE FRONT WILL SWITCH WINDS AROUND TO THE NORTHWEST
THIS EVENING BUT AT LOWER SPEEDS IN THE 9 TO 14KT RANGE. WINDS WILL
VERY SLOWLY DECREASE THURSDAY AND WILL REMAIN OUT OF THE NORTHWEST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........BJS
LONG TERM.........AL
AVIATION..........13
Hazardous weather outlook, Mar 23, 1:38 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
138 PM EDT WED MAR 23 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
138 PM EDT WED MAR 23 2011 /1238 PM CDT WED MAR 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 9PM EDT...8PM CDT.

SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT MOVES FROM WEST TO EAST ACROSS THE REGION. STORMS WILL MOVE
QUICKLY TO THE EAST SOUTHEAST THROUGH EARLY THIS EVENING. THE MAIN
THREATS WITH THESE STORMS... ESPECIALLY ALONG AND EAST OF THE I 65
CORRIDOR AND SOUTH OF THE OHIO RIVER...WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. ESPECIALLY
DANGEROUS LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM...ALONG
WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS A STORM SYSTEM
TRACKS ACROSS THE TENNESSEE VALLEY. THE BEST CHANCE FOR STORMS WILL
BE ACROSS SOUTH-CENTRAL KENTUCKY SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THIS AFTERNOON AND EVENING.

13

In the hours before

Special weather statement, Mar 23, 11:00 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT WED MAR 23 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1100 AM EDT WED MAR 23 2011 /1000 AM CDT WED MAR 23 2011/

...SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
EXPECTED THIS AFTERNOON...

A STRONG COLD FRONT WILL SURGE SOUTHEASTWARD THIS AFTERNOON INTO SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY. THE ATMOSPHERE ALONG AND AHEAD
OF THIS FRONT WILL BECOME QUITE UNSTABLE WHICH WILL SET THE STAGE FOR
THE DEVELOPMENT OF SCATTERED TO NUMEROUS THUNDERSTORMS. A NUMBER OF
THESE STORMS MAY BECOME SEVERE.

ATMOSPHERIC CONDITIONS THIS AFTERNOON WILL FAVOR THE PRODUCTION OF LARGE
HAIL...WITH VERY LARGE HAIL TO GOLF BALL SIZE OR LARGER POSSIBLE IN
THE MOST INTENSE STORMS. IN ADDITION...WIND DAMAGE WITH WINDS GUSTING
OVER 60 MPH MAY OCCUR WITH SEVERAL STORMS. ISOLATED TORNADOES ARE
POSSIBLE AS WELL. FINALLY...FREQUENT CLOUD TO GROUND LIGHTNING COULD
BE PARTICULARLY DANGEROUS WITH SOME OF THE STORMS.

ISOLATED TO SCATTERED THUNDERSTORMS SHOULD AFFECT PARTS OF SOUTH CENTRAL
INDIANA BETWEEN NOON AND 3 PM EDT...THEN EXPAND AND MOVE SOUTHEASTWARD
ACROSS CENTRAL KENTUCKY DURING THE MID AND LATE AFTERNOON HOURS.

BE AWARE OF WEATHER CONDITIONS THIS AFTERNOON. TUNE IN TO NOAA WEATHER
RADIO AND LOCAL MEDIA...OR GO ONLINE TO WEATHER.GOV/LOUISVILLE FOR
THE LATEST INFORMATION.

TWF

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:20 PM EDTSevere Thunderstorm WarningLMKWashington25 min
Mar 23, 2:29 PM EDTSevere Thunderstorm WarningLMKOrange, Washington29 min
Mar 23, 2:33 PM EDTSpecial Weather StatementLMKCrawford27 min
Mar 23, 2:43 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott32 min
Mar 23, 2:51 PM EDTSevere Thunderstorm WarningLMKClark, Jefferson, Scott24 min
Mar 23, 3:15 PM EDTSevere Thunderstorm WarningLMKClark, Jefferson23 min
Mar 23, 3:17 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.